Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 4, 2001, 1:40 PM EDT for Knox County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 4, 2001, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 4, 2001, 2:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Knox County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 2:00 PM EDT | Thunderstorm Wind | Countywide, KY | Numerous trees were reported blown down all across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS53 KJKL 041740
SVRJKL
KYC121-041830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
140 PM EDT WED JUL 4 2001
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY
* UNTIL 230 PM EDT
* AT 140 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES
NORTHWEST OF BARBOURVILLE...OR ABOUT 12 MILES SOUTH OF LONDON...
MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES NORTH OF BARBOURVILLE AT 200 PM EDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH
AND HAIL UP TO THE SIZE OF NICKELS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3694 8357 3698 8371 3703 8377 3705 8389
3697 8397 3696 8410 3687 8406 3684 8371
$$
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:50 AM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 4, 10:50 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1050 AM EDT WED JUL 4 2001 14Z SFC ANALYSIS SHOWS A COLD FRONT STRETCHED FROM MICHIGAN THROUGH SOUTHWEST KENTUCKY AND DOWN TO ARKANSAS. A SECONDARY FRONT IS DROPPING THROUGH NORTHERN ILLINOIS AND IOWA. AN MCS IS WORKING ITS WAY THROUGH EAST KENTUCKY WITH HEAVY RAINS AND GUSTY WINDS. THIS WILL BE DYING OUT TOWARD NOON LEAVING US IN A LULL UNTIL AFTERNOON HEATING AND THE NEARBY BOUNDARY LIKELY SPARK ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. DUE TO THE RAIN AND LEFTOVER CLOUDS... WILL UPDATE TO LOWER TEMPS A TAD ACROSS THE AREA. WILL ALSO FINE TUNE POPS AND SKY COVER. UPDATE OUT SHORTLY. .JKL...NONE. GReEIF
In the hours before
Special weather statement, Jul 4, 9:00 AM EDT, 4 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-050030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 900 AM EDT WED JUL 4 2001 ...SEVERE THUNDERSTORMS POSSIBLE TODAY AND THIS EVENING OVER ALL OF EASTERN KENTUCKY... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF EASTERN KENTUCKY TODAY AND INTO THIS EVENING. A SERIES OF STORM COMPLEXES ARE EXPECTED TO MOVE THROUGH THE OHIO VALLEY TODAY AS AN APPROACHING COLD FRONT INTERACTS WITH AN INCREASINGLY MOIST AND UNSTABLE AIR MASS. THE FIRST BATCH OF STORMS ARE EXPECTED TO DIE OUT OVER EASTERN KENTUCKY DURING THE MORNING. HOWEVER...ANOTHER ORGANIZED AREA OF STORMS ARE LIKELY LATER THIS AFTERNOON. IN ADDITION...THE HIGH MOISTURE CONTENT OF THE AIR AND THESE SLOW MOVING THUNDERSTORM COMPLEXES WILL BRING HEAVY RAIN AND THE POSSIBILITY OF FLOODING TO EAST KENTUCKY. THE MAIN THREAT FROM THE STORMS WILL BE WIND DAMAGE...LARGE HAIL AND HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:38 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 37 min |
| Jul 4, 11:56 AM EDT | Severe Thunderstorm Warning | JKL | Clay | 49 min |
| Jul 4, 1:54 PM EDT | Tornado Warning | JKL | Pulaski | 51 min |
| Jul 4, 2:44 PM EDT | Tornado Warning | JKL | Laurel, Pulaski | 61 min |
| Jul 4, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 49 min |
| Jul 4, 3:44 PM EDT | Flash Flood Warning | JKL | Knox, Laurel | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.